Texas, 2013

Drought in Texas, July 1 to 31, 2013

July 1 to 31, 2013 · NWS LUB · 24 events in 24 counties and zones

Drought conditions across the region slightly lessened through the month of July with an unusual weather pattern emerging toward the end of the month. Almost all areas remained within severe (D3) to exceptional (D4) drought.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions across the region slightly lessened through the month of July with an unusual weather pattern emerging toward the end of the month. Almost all areas remained within severe (D3) to exceptional (D4) drought. However, an extremely small pocket of moderate (D1) drought was observed over the northern Rolling Plains.

Much of the month of July saw typical hot and dry conditions with an upper level high pressure system controlling the southwestern United States. This upper level ridge brought hot temperatures and little rainfall. However, in the second half of the month, an unusual upper level low pressure system moved from east to west. This system brought cooler than seasonal average temperatures and much needed rainfall, and in some areas, excessive rainfall. In fact, Lubbock observed a record minimum high temperature for three consecutive days as well as daily rainfall records. Many areas received one to three inches of rainfall with some pockets observing four to six inches. Some selected sites recorded four day totals of 6.41 inches at Plainview (Hale County), 5.26 inches at Amherst (Lamb County), 5.09 inches at Denver City (Yoakum County), 4.55 inches at Sundown (Hockley County), and 3.13 inches at Lubbock Preston Smith International Airport (Lubbock County). Due to these excessively cool July temperatures, the mean temperature at the end of the month was below average by 1.1 degrees at Lubbock and 1.5 degrees at Childress. Keetch-Byram Drought Index values improved through the month because of the abundant rainfall. Values between 200 and 400 were observed over the southern Rolling Plains and southwest Texas Panhandle. Elsewhere across the South Plains and northern Rolling Plains, values were between 400 and 500.

Fire weather impacts were low which is usual during the summer months. Abnormally high dew point temperatures served to further reduce fire weather potential. Rainfall also produced modest greening across much of the region. The beginning of the month saw crops becoming stressed due to excessively hot temperatures. However, the copious rainfall allowed crops to progress during the second half of the month. Over the Rolling Plains, grasshoppers were taking a devastating toll on crops, trees, and shrubs.

Economic losses due to drought through July since the drought began were estimated near $2.8 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CDT SUN JUN 30 2013

.AVIATION...
-SHRA ARE POSSIBLE IN THE VICINITY OF KLBB EARLY MONDAY
MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL. CONSIDERABLE MID-
LVL CLOUDINESS IS EXPECTED TO LINGER MUCH OF THE PERIOD...AND
WINDS WILL REMAIN PRIMARILY OUT OF THE E-NE.

&&

.PREV DISCUSSION... /ISSUED 856 PM CDT SUN JUN 30 2013/

UPDATE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS
EAST-CENTRAL NM THIS EVENING...BUT IT WAS HAVING A DIFFICULT TIME
MAKING MUCH PROGRESS EASTWARD GIVEN NORTHERLY 850-300 MB FLOW.
HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT HAS OCCURRED ACROSS
THE SOUTHWEST TEXAS PANHANDLE IN THE LAST COUPLE OF HOURS AND IT
MAY GROW INTO A SMALL CLUSTER THAT COULD PROPAGATE SOUTHWARD
THROUGH THE WESTERN ZONES THROUGH LATE TONIGHT. FAIRLY LIMITED
INSTABILITY /MLCAPES AROUND 500 J/KG/ AMONGST MODEST DEEP LAYER
SHEAR /30-40 KTS/ HAVE KEPT STORM INTENSITIES RATHER TAME WITH A FEW
STORMS OCCASIONALLY PULSING UP A BIT. BRIEF HEAVY RAIN AND GUSTY
WINDS WILL LIKELY BE THE PRIMARY THREAT WITH THIS ACTIVITY THROUGH
THE LATE EVENING HOURS. LIGHT EASTERLY LOW-LEVEL FLOW /INFLOW/ AND
NNW-SSE ORIENTED INSTABILITY AXIS MAY ATTEMPT TO DRAW THE ACTIVITY
EASTWARD A BIT...BUT THE WESTERN TWO ROWS OF COUNTIES WILL HAVE
THE BEST SHOT OF STORMS THROUGH THE REMAINDER OF THE LATE EVENING
HOURS. ONGOING FORECAST HAS THIS WELL IN HAND AND HAVE NOT MADE
ANY ADJUSTMENTS AT THIS POINT.

PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 30 2013/

AVIATION...
MAIN CONCERN IS TIMING AND IMPACT OF ANY -TSRA IN THE VICINITY OF
KLBB LATER THIS EVENING. CEILINGS/VSBY ARE UNLIKELY TO GO BELOW
VFR...BUT LIGHTNING AND WIND GUSTS MAY POSE A THREAT.

CAN/T RULE OUT A SHRA/TSRA AT KCDS EITHER...BUT CHANCES SEEM TOO
LOW TO MENTION IN THE FORECAST.

CONSIDERABLE MID-LVL CLOUDINESS IS EXPECTED TO PERSIST INTO MONDAY
MORNING...WITH GENERALLY LIGHT EASTERLY WINDS AT THE SURFACE.

PREV DISCUSSION... /ISSUED 303 PM CDT SUN JUN 30 2013/

SHORT TERM...
FINE RESOLUTION WATER VAPOR IMAGERY REVEALED AT LEAST ONE
DISCERNIBLE IMPULSE TRACKING SOUTH THIS AFTERNOON ACROSS NORTHEAST
NEW MEXICO NEAR LAS VEGAS...ALTHOUGH ON ITS CURRENT PATH THIS WAVE
SHOULD MERELY GRAZE THE STATE LINE BY EARLY EVENING. FARTHER
NORTH...A MORE PROMISING DISTURBANCE IN SERN COLORADO IS ALREADY
SUPPORTING SEVERAL SHOWERS/STORMS AND IT'S THIS IMPULSE THAT WILL
BOLSTER OUR PRECIP CHANCES LATER THIS EVENING AND OVERNIGHT MAINLY
ACROSS THE WESTERN HALF OF THE CWA. SURFACE PATTERN SUPPORTS THIS
POP PREFERENCE AS DRY SURFACE RIDGING OVER THE EASTERN COUNTIES
HAS ALREADY NULLIFIED CAPE. INSTABILITY AXIS INSTEAD WILL REMAIN
FOCUSED FARTHER WEST ALONG THE TX-NM STATE LINE WHERE SPC
CONTINUES TO OUTLINE A SLIGHT RISK FOR SEVERE MODES. BACKING WIND
PROFILES THROUGHOUT THE 850-500MB LAYER ARE LARGELY UNFAVORABLE
FOR AN ORGANIZED SEVERE EVENT...BUT CONVECTIVE OUTFLOWS COULD
PERIODICALLY OFFSET THIS AND ALLOW FOR UPSCALE ORGANIZATION.
OVERALL FEEL THIS THREAT IS TOO CONDITIONAL ATTM FOR SEVERE
MENTION IN THE GRIDS...BUT WILL CONTINUE TO ADDRESS SOME SEVERE
POTENTIAL IN THE HWO.

PRECIP THREAT SHOULD BEGIN WANING FROM NORTH TO SOUTH AFTER MIDNIGHT
OR SO...BUT WITH THE APPROACH AN UNSEASONABLY STRONG UPPER JET CORE
THROUGH MONDAY MORNING...THE WINDOW WILL REMAIN OPEN FOR ADDITIONAL
SHOWERS/STORMS THROUGH MONDAY MORNING BEFORE THE SURFACE PRESSURE
RIDGE EXERTS MORE CONTROL FROM EAST TO WEST COMPLETE WITH LOWER
DEWPOINTS AND DIMINISIHING INSTABILITY.

AXIS OF THE UPPER JET BY MONDAY AFTERNOON IS PROGGED TO LIE OVER
THE TX-NM BORDER NEAR THE EASTERN EDGE OF THE DEEPER MOISTURE AND
INSTABILITY...SO A FEW DIURNALLY-DRIVEN TSTORMS COULD EASILY CROP
UP ACROSS OUR WESTERN ZONES ESPECIALLY SINCE THIS REGION WILL
BENEFIT FROM PERSISTENT...ALBEIT WEAK UPSLOPE FLOW.

LONG TERM...
HIGH PRESSURE RIDGE WILL CONTINUE TO REMAIN TO THE WEST KEEPING WEST
TEXAS IN A NORTHWESTERLY TO NORTHERLY UPPER LEVEL FLOW PATTER
KEEPING US COOL. PREVIOUSLY CHANCES FOR PRECIP WERE FAIRLY HIGH AS
MODELS WERE IN A GOOD AGREEMENT WITH THE OVERALL PATTERN. HOWEVER
THAT DOES NOT REMAIN TO BE THE CASE THIS MORNING. HAVE KEPT POP
MENTIONS THROUGH MOST OF NEXT WEEK. THE BEST CHANCES WILL BE ALONG
THE TX/NM BORDER AS STORMS ROUTINELY DEVELOP IN THE MONSOONAL FLOW
AND MOVE GENERALLY SOUTHWARD. THE QUESTION WILL REMAIN OF HOW FAR
EAST WILL THESE STORMS PROPAGATE. THE GENERAL CONSENSUS HAS BEEN
THE UPPER LEVEL FLOW WILL REMAIN NORTHWESTERLY NEXT WEEK HELPING TO
PUSH STORMS SOUTHEASTWARD COVERING MOST OF THE AREA. THE 12Z GFS IS
WANTING TO HINT AT A MORE NORTHERLY...AND DRIER...FLOW KEEPING MOST
STORMS TO THE WEST. THE NEW 12Z ECMWF BREAKS OFF A LOW FROM THE
GREAT LAKES...RETROGRADES IT AND SITS IT RIGHT OVER THE RED RIVER
VALLEY DUMPING A DELUGE OF RAIN. THE GFS IS SIMILAR TOWARDS NEXT
WEEKEND BUT LACKS THE SUBTROPICAL MOISTURE CONVEYOR BELT THAT THE
ECMWF. I WILL KEEP WITH EARLIER TRENDS WITH POPS ON COVERAGE BUT
HAVE LOWERED POPS TO REFLECT THE CURRENT TREND. THE GOOD NEWS NO
MATTER THE OUTCOME THOUGH IS TEMPS SHOULD STAY COOL FOR THE NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  77  55  78  56 /  50  20  20  30  20
TULIA         61  79  56  80  58 /  20  20  20  10  20
PLAINVIEW     61  79  57  80  59 /  30  20  20  10  20
LEVELLAND     61  79  58  80  59 /  50  20  20  20  20
LUBBOCK       62  79  58  81  59 /  30  20  20  10  20
DENVER CITY   62  79  60  81  60 /  50  20  20  20  20
BROWNFIELD    62  79  60  81  60 /  40  20  20  20  20
CHILDRESS     64  85  61  85  62 /  10  10  10  10  10
SPUR          65  84  61  84  61 /  20  10  20  10  10
ASPERMONT     66  87  62  85  62 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jun 30, 7:56 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
856 PM CDT SUN JUN 30 2013

TXZ021>044-020200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
856 PM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS
WESTERN PORTIONS OF THE OUTLOOK AREA TONIGHT...MAINLY ALONG AND TO
THE WEST OF INTERSTATE 27 AND HIGHWAY 87. A FEW STRONG STORMS ARE
POSSIBLE WITH WIND GUSTS TO 50 MPH...SMALL HAIL...AND LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 30, 6:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT SUN JUN 30 2013

TXZ021-022-028-029-010130-
CASTRO-HALE-LAMB-PARMER-
758 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE...CASTRO AND PARMER
COUNTIES...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAR HART...OR 18 MILES SOUTHEAST OF DIMMITT.
ANOTHER STRONG STORM WAS LOCATED NEAR FRIONA. THESE STORMS ARE
MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3475 10210 3408 10195 3395 10218 3423 10261
      3431 10261 3431 10273 3443 10292 3475 10280
TIME...MOT...LOC 0057Z 358DEG 19KT 3433 10212

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457853, 457854, 457855, 457856, 457857, 457858, 457859, 457860, 457861, 457862, 457863, 457864, 457865, 457866, 457867, 457868, 457869, 457870, 457871, 457872, 457873, 457874, 457875, 457876.